Action on Hearing Loss Logo
    Total results:
    Search
      Total results:

      Ototoxic drugs and hearing loss

      Some prescription and over-the-counter drugs are associated with hearing loss so, if you are on medication and experience hearing loss, balance problems or tinnitus, you should see your doctor to see if there may be a link.

      What are ototoxic drugs?

      Drugs that can cause damage to the inner ear, resulting in hearing loss, balance problems and tinnitus are known as ototoxic. There are more than 100 prescription and over-the-counter varieties that are linked with oxotoxicity. But, usually, there is only a risk to your hearing when they are given in very large doses, or when very strong drugs need to be used – for example, to treat cancer.

      Should I change my medication?

      If you think that a drug you are taking is causing hearing loss, balance problems and tinnitus, or making your existing hearing loss worse, you should talk to your doctor before you decide to reduce the dose, or stop taking the medication altogether. They may be able to prescribe another drug that does not affect your hearing in the same way. If this is not possible, you will have to decide whether the benefits of taking the drug outweigh the possibility of permanently damaging your hearing.

      What about aspirin?

      When taken in its correct dose, aspirin is very unlikely to cause side effects. If taken in a large dose or an overdose, aspirin sometimes cause temporary tinnitus, dizziness and nausea. There is little evidence that aspirin causes permanent hearing loss.

      What about antibiotics?

      The group of antibiotics that are most likely to cause hearing loss are aminoglycosides. These include:

      • gentamycin
      • streptomycin
      • neomycin.

      These antibiotics are often used to treat serious or life-threatening bacterial infections such as tuberculosis (TB). If you are prescribed aminoglycosides, you should be aware of the risk of permanent damage to your hearing. The effects are usually monitored when you are in hospital by regular blood tests to estimate how much of the drug is in your bloodstream.

      What about drugs used for treating cancer (cytotoxic drugs)?

      Cytotoxic drugs are a group of drugs that destroy cells or prevent their regrowth. These drugs are mainly used to treat cancer, through chemotherapy. Cytotoxic drugs attack healthy cells as well as cancerous ones, so they can cause a variety of side effects.

      Cytotoxic drugs that can cause hearing loss include:

      • Carboplatin – mainly used to treat ovarian cancer and lung cancer.
      • Cisplatin – mainly used to treat ovarian, testicular, lung or bladder cancer.
      • Oxaliplatin – mainly used to treat bowel cancer.

      Cytotoxic drugs are often used in combination with other drugs, which can affect the severity of hearing loss you may experience. If you are prescribed cytotoxic drugs, the effects will be carefully monitored. Tell your doctor immediately if you are taking these drugs and you:

      • Develop tinnitus.
      • Start to feel unsteady.
      • Have difficulty hearing.

      These signs can be the first indication of hearing loss as a result of taking ototoxic drugs.

      What about diuretics?

      Diuretics are a large class of drugs that increase the amount of urine you produce. Diuretics are used to treat conditions in which fluid builds up in the tissues. These include heart and kidney failure and some liver diseases. Diuretics may also be used to treat high blood pressure.

      Of the commonly used diuretics, only those known as 'loop' diuretics are known to cause hearing loss. Loop diuretics are usually only ototoxic when they are given in large doses by injection in life-threatening situations. If you already have hearing loss and balance problems, you should tell your doctor, as it would be better for you to receive treatment with diuretics that do not have ototoxic side effects.

      What about antimalarial drugs?

      Some common side effects of antimalarial drugs include tinnitus, headaches, nausea, dizziness, sleep disorders, anxiety and depression. In rare cases antimalarial drugs such as chloroquine and quinine, can cause hearing loss, although there isn’t currently enough evidence around this.

      The risks of any side effect from antimalarial drugs may be greater if you actually get malaria and are given high doses to treat the disease. If you are about to travel to an area where malaria is common and are concerned about the possible side effects of antimalarial drugs, you should discuss this with your doctor.

      For more about the relation between antimalarial drugs and tinnitus, see our factsheet Stress and tinnitus

      What is being done to make ototoxic drugs safer?

      Action on Hearing Loss is funding research into how ototoxic drugs can cause hearing loss and how to prevent them doing so. For more information, see our biomedical research section.

      Where can I get more information?

      For more about ototoxic drugs, see our factsheet drugs and hearing loss

      Hearing Check Icon

      Take the check

      Are you worried about your hearing? Taking the hearing check is the first step in getting help to hear better. 

      If you think you may have hearing loss, taking our hearing check and seeing your GP can be the first steps to getting a diagnosis and the help you need to manage your condition.

      More like this

      If you're losing your hearing and struggling to communicate, you may find that your quality of life is affected. Hearing aids and other forms of management can help you to...

      It's never too early to start looking after your hearing. The World Health Organisation says that noise exposure is the biggest cause of permanent hearing damage around the world –...

      There are other conditions that affect or associated with hearing loss. This page covers some of these such as auditory processing disorder, hyperacusis and trauma.